Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 331, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 22, 2025, 6:31 PM CDT for Cherokee County, Clay County, O'Brien County, Iowa. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2025, 6:31 PM CDT (23:31 UTC)
- Expired
- Sep 22, 2025, 7:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, IA, Clay County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 6:40 PM CDT | HAIL 2 | 4 N Sutherland, IA | TS reported 2 inch hail between 6:40 and 6:50 pm CDT. Heavy rain and nickles to dimes ongoing at time of the call at 7:09 pm. |
| Sep 22, 7:00 PM CDT | HAIL 2 | Sutherland, IA | EM reported 2 inch hail on the north side of Southerland. Pictures included confirm size. Time was estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
547
WUUS53 KFSD 222331
SVRFSD
IAC035-041-141-230015-
/O.NEW.KFSD.SV.W.0331.250922T2331Z-250923T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
Issued by National Weather Service Aberdeen SD
631 PM CDT Mon Sep 22 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Cherokee County in northwestern Iowa...
Southwestern Clay County in northwestern Iowa...
Southeastern O'Brien County in northwestern Iowa...
* Until 715 PM CDT.
* At 630 PM CDT, a severe thunderstorm was located near Sutherland,
or 18 miles southwest of Spencer In Clay County, moving southeast
at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sutherland around 635 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 9534 4291 9539 4287 9539 4283 9545
4301 9562 4312 9551 4302 9518
TIME...MOT...LOC 2330Z 303DEG 10KT 4302 9548
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
061 follow-up statement
673
WWUS53 KFSD 222337
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
637 PM CDT Mon Sep 22 2025
IAC035-041-141-230015-
/O.CON.KFSD.SV.W.0331.000000T0000Z-250923T0015Z/
Cherokee IA-Clay IA-O'Brien IA-
637 PM CDT Mon Sep 22 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN CHEROKEE...SOUTHWESTERN CLAY AND SOUTHEASTERN
O'BRIEN COUNTIES...
At 637 PM CDT, a severe thunderstorm was located near Sutherland, or
18 miles southwest of Spencer In Clay County, moving southeast at 10
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sutherland, Peterson, Calumet, and Rossie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4291 9534 4291 9539 4287 9539 4283 9545
4299 9560 4311 9547 4302 9518
TIME...MOT...LOC 2337Z 301DEG 9KT 4302 9548
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SametWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 6:28 PM CDT, 3 minutes earlier. Its key messages:
- Scattered thunderstorms possible late this afternoon into the early overnight hours. Ping pong ball-sized hail and wind gusts to 60 mph are the main threats from the strongest storms.
- A persistent seasonally warm pattern will be in place Tuesday through early next week with very small chances for precipitation.
- Patchy fog possible on Tuesday morning.
Area forecast discussion, Sep 22, 6:28 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD Issued by National Weather Service Aberdeen SD 628 PM CDT Mon Sep 22 2025 .KEY MESSAGES... - Scattered thunderstorms possible late this afternoon into the early overnight hours. Ping pong ball-sized hail and wind gusts to 60 mph are the main threats from the strongest storms. - A persistent seasonally warm pattern will be in place Tuesday through early next week with very small chances for precipitation. - Patchy fog possible on Tuesday morning. && .UPDATE... Issued at 623 PM CDT Mon Sep 22 2025 We continue to monitor a broken line of convection across O'Brian and Clay Counties as it slowly sinks southeast. CAMs continue to show this southern progression as well as the potential for additional development west of the current storms. && .DISCUSSION... Issued at 206 PM CDT Mon Sep 22 2025 The tail end of an exiting wave will bring a small chance for some diurnally driven thunderstorms into parts of northwest IA late this afternoon into the evening. With close to 2000 J/kg CAPE in this environment and fairly weak shear, a few severe storms will be possible. The main threats from the strongest storms would be ping pong ball-sized hail and wind gusts to 60 mph. During the evening and night-time hours a wave will move through NE and another shot for storms along the NE/SD border towards Sioux City. These storms may also produce a few stronger updrafts with weak shear and about 1500 J/kg CAPE. Once the thunderstorm threat passes tonight a ridge of high pressure will settle into northern and central SD. This will bring some cooler morning readings with at least a small chance of a few locations sneaking into the upper 40s near highway 14. With a marginally moist ground in places and light winds, some patchy fog will again be possible, with the better chances near and north of I-90. Cooler high pressure builds south and brings about a seasonally warm day on Tuesday with relatively light winds. A small corridor around highway 81 and I-29 may see some spotty diurnally driven showers Tuesday afternoon. Skinny CAPE with values less than about 300 J/kg. Fairly low confidence in this occurrence. A dry and warm pattern develops Wednesday into the weekend with very little if any chance for precipitation. One stronger wave does move by to the north on Friday and brings a nice warm nose into the area, so a very small chance for a shower or thunderstorm on Friday. With this warm nose Friday, should also prove to be the warmest with some mid and possibly upper 80s for highs. Another warm nose may sneak into the area Sunday night into Monday and bring another very small chance, but once again too low to mention. Outside of Friday, Wednesday through early next week should see highs in the 70s to lower 80s. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 623 PM CDT Mon Sep 22 2025 VFR conditions are expected over the next 24 hours at HON/FSD/SUX. The main concern will be with the initial thunderstorm activity northeast of SUX. Forecast solutions show the potential of at least PROB30/TEMPO30 from around 01-05Z this evening. There is also the potential for fog at at least HON/FSD around daybreak, so have kept the potential for 4SM BR at that time. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && UPDATE...06 DISCUSSION...08 AVIATION...06
Hazardous weather outlook, Sep 22, 4:37 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD Issued by National Weather Service Aberdeen SD 437 PM CDT Mon Sep 22 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-232145- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 437 PM CDT Mon Sep 22 2025 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Isolated strong to severe thunderstorms are possible through this evening. The highest chances will be south of I-90. A few storms may become strong to severe with ping-pong ball sized hail and damaging winds up to 60 mph being the primary threats. Patchy dense fog is possible overnight into Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Patchy dense fog is possible Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 06
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:35 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 40 min |
| Sep 21, 7:41 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 49 min |
| Sep 21, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 40 min |
| Sep 21, 8:55 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.